Alert archive / Louisiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 68, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 9, 2019, 10:24 PM CDT for East Baton Rouge Parish, Iberville Parish, West Baton Rouge Parish, Louisiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2019, 10:24 PM CDT (03:24 UTC)
- Expired
- May 9, 2019, 11:15 PM CDT
- In force
- 51 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties East Baton Rouge Parish, LA, Iberville Parish, LA, West Baton Rouge Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 3.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -271 m²/s²
- 0-3 km storm-relative helicity
- -99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:23 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, May 9, 5:23 PM CDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service New Orleans LA
523 PM CDT Thu May 9 2019
...A significant flash flood event is ongoing across portions of
southeast Louisiana...
.DISCUSSION...
Ongoing torrential rainfall/flooding and what appears to be at
least a temporary lull in the severe weather are the main
concerns. 4 to 6+ inches of rainfall has occurred already today
across portions of the upper southeast Louisiana parishes to the
north and northeast of Baton Rouge, with 3 to 5 inches over
portions of the Northshore from central Tangipahoa Parish into
central Washington Parish. Severe weather reports have been mostly
spotty wind damage.
No significant changes are noted in the overall synoptic pattern
with troughing over the Desert Southwest/Mexican Pacific Coast
region and a high/ridge across the southeast Gulf of Mexico into
the Florida Peninsula. Copious amounts of moisture will continue
to stream across the area and interact with slow moving to stalled
surface boundaries and shortwave perturbations aloft in the
southwest flow.
Sagging frontal/outflow boundary has caused the axis of heaviest
rainfall to drift south today, faster for the portion of the area
east of I-55 and slower for areas to the west where the Baton
Rouge area was experiencing more stationary, training
thunderstorms that is resulting in serious flooding concerns.
The models have been mixed in their performance as is typical in
these patterns, so have trended towards a more broad depiction of
high rain chances through the weekend. Given the trends up until 4
pm, expanded the Flash Flood Watch in area to include all of
southeast/coastal Mississippi and in time through 7 pm Friday.
Additional rainfall amounts of 2 to 4 inches with locally higher
amounts are expected through Friday from ongoing current activity
and another MCS/area of showers and thunderstorms that is expected
to move through during the period from late tonight through
Friday. Will continue to monitor the area south of Lake
Pontchartrain as this area may need to be added to the Flash Flood
Watch later this evening if the boundary stalls in this area.
Beyond Friday, additional shortwaves will result in periods of
showers and thunderstorms through at least Sunday/Mother's Day
morning. The ECMWF model has a drier stretch from Sunday afternoon
through Tuesday evening before bringing QPF back into the region
Wednesday. The GFS continue to bring waves of showers and
thunderstorms to at least coastal areas through the early to
middle portion of next week. Went with a model blend during the
period.
&&
.AVIATION...
Mostly MVFR to VFR conditions are expected away from the more
widespread SHRA/TSRA areas with lower conditions expected at times
where +TSRA occurs. Amendments are likely as radar trends dictate.
&&
.MARINE...
Onshore flow will prevail through Friday. A frontal zone should
settle to the Gulf coast and becomes stationary Friday night into
early Saturday. This will disrupt the flow a bit to relax the
gradient until another front moves pushes off the coast into the
near shore waters Sunday night. Frontal positioning over or near
the coastal waters is expected to bring an increase in
thunderstorm coverage for much of the forecast period, at times in
the form of squall lines, each day possibly into middle of next
week.
&&
.DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Marginal to Slight Risk for Severe Weather.
Marginal to Moderate Risk for Excessive Rainfall.
River flood warnings.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event; Marginal risk severe or
excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk
severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe
and/or excessive rainfall, or direct tropical threats;
Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 68 80 68 79 / 60 90 50 80
BTR 70 81 70 81 / 60 90 50 70
ASD 70 82 70 83 / 60 70 40 60
MSY 73 83 73 84 / 50 70 30 60
GPT 71 80 71 81 / 50 60 30 60
PQL 70 83 69 84 / 50 50 30 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Friday evening for LAZ034>037-039-040-
046>050-071-072.
Coastal Flood Advisory until 6 PM CDT this evening for LAZ069-
070.
GM...None.
MS...Flash Flood Watch through Friday evening for MSZ068>071-077-
080>082.
Coastal Flood Advisory until 6 PM CDT this evening for MSZ080.
GM...None.
&&
22/TDHazardous weather outlook, May 9, 7:14 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 714 PM CDT Thu May 9 2019 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-101400- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 714 PM CDT Thu May 9 2019 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Tonight A Flash Flood Watch is in effect tonight for southwest and coastal Mississippi and those areas of southeast Louisiana generally along and to the north of the Interstate 10 and 12 corridor. Areas in the watch could potentially see an additional 1 to 3 inches of rain overnight. Scattered to numerous thunderstorms will be possible tonight. A few of the storms could be strong to severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms are expected daily Friday through Sunday. Each round of thunderstorms could potentially produce severe weather and heavy rainfall. There is a Marginal Risk of severe weather Friday to the west of a line from Poplarville to Mandeville to Houma, and north of a Bogalusa to Hammond to Pierre Part line on Saturday. The main threats will remain damaging winds, dangerous lightning and very heavy rainfall. A Flash Flood Watch is in effect Friday and Friday evening for southwest and coastal Mississippi and those areas of southeast Louisiana generally along and to the north of the Interstate 10 and 12 corridor. This watch may need to be extended in time and areal coverage over the weekend. There will be a Slight Risk of excessive rainfall to the west of the McComb and Baton Rouge areas Friday and Saturday. A Marginal Risk of excessive rainfall will extend eastward to Interstate 55 on Friday, and to Interstate 59 and the New Orleans Metro Area on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through the weekend.
In the hours before
Local storm report, May 9, 8:39 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
839 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM MARINE TSTM WIND 26 S VENICE 28.90N 89.43W
05/09/2019 M44 MPH GMZ552 LA C-MAN STATION
CMAN STATION AT SW PASS MEASURED A PEAK WIND GUST OF 38
KNOTS.
&&
KGILMORESpecial weather statement, May 9, 8:45 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
845 PM CDT Thu May 9 2019
LAZ046-049-100230-
Iberville-Ascension-
845 PM CDT Thu May 9 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASCENSION AND
SOUTHEASTERN IBERVILLE PARISHES...
At 844 PM CDT, a strong thunderstorm was located near Bayou Sorrel,
or 16 miles southwest of Plaquemine, moving northeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Donaldsonville, Plaquemine, St. Gabriel, White Castle, Geismer, Bayou
Sorrel and Carville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3033 9115 3031 9112 3032 9109 3032 9108
3008 9095 3007 9096 3008 9108 3006 9109
3003 9121 3004 9123 3003 9124 3006 9127
3006 9137 3010 9138 3011 9147 3016 9147
TIME...MOT...LOC 0144Z 244DEG 20KT 3009 9140
KLGLocal storm report, May 9, 9:06 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
906 PM CDT THU MAY 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL SORRENTO 30.19N 90.87W
05/09/2019 M1.25 INCH ASCENSION LA BROADCAST MEDIA
QUARTER TO HALF DOLLAR SIZE HAIL IN SORRENTO.SOCIAL MEDIA
REPORT RELAYED BY BROADCAST MEDIA.
&&
MSHIELDSSpecial weather statement, May 9, 9:14 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
914 PM CDT Thu May 9 2019
LAZ050-072-100300-
Livingston-Southern Tangipahoa-
914 PM CDT Thu May 9 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIVINGSTON AND
SOUTHERN TANGIPAHOA PARISHES...
At 914 PM CDT, a strong thunderstorm was located near Springfield, or
14 miles southwest of Hammond, moving northeast at 25 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Hammond, Ponchatoula, Springfield, Robert, Natalbany and Killian.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3050 9024 3039 9024 3031 9042 3032 9043
3034 9049 3030 9054 3030 9056 3026 9059
3023 9058 3022 9060 3036 9072 3064 9035
TIME...MOT...LOC 0214Z 235DEG 20KT 3034 9059
11Special weather statement, May 9, 9:30 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
930 PM CDT Thu May 9 2019
LAZ046-049-100300-
Iberville-Ascension-
930 PM CDT Thu May 9 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ASCENSION AND
SOUTHEASTERN IBERVILLE PARISHES...
At 929 PM CDT, a strong thunderstorm was located over White Castle,
or 7 miles northwest of Donaldsonville, moving east at 25 mph.
Winds in excess of 30 mph and pea to half inch size hail are
possible with this storm.
Locations impacted include...
Gonzales, St. Gabriel, White Castle, Sorrento, Prairieville, Geismer
and Carville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3035 9098 3034 9092 3014 9084 3008 9119
3021 9122
TIME...MOT...LOC 0229Z 257DEG 23KT 3015 9111
KLGSpecial weather statement, May 9, 10:09 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1009 PM CDT Thu May 9 2019
LAZ046>048-100400-
Iberville-West Baton Rouge-East Baton Rouge-
1009 PM CDT Thu May 9 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST BATON ROUGE...
CENTRAL IBERVILLE AND SOUTHWESTERN EAST BATON ROUGE PARISHES...
At 1009 PM CDT, a strong thunderstorm was located 10 miles east of
Butte La Rose, or 10 miles east of Catahoula, moving northeast at 25
mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Baton Rouge, Plaquemine, Port Allen, St. Gabriel, Addis, Brusly,
Grosse Tete and Gardere.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3054 9125 3032 9108 3014 9147 3019 9147
3020 9149 3023 9148 3024 9157 3026 9159
3027 9159 3029 9160
TIME...MOT...LOC 0309Z 236DEG 22KT 3023 9153
11The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:03 PM CDT | Special Weather Statement | LIX | Iberville | 42 min |
| May 9, 7:19 PM CDT | Special Marine Warning | LIX | 41 min | |
| May 9, 7:24 PM CDT | Special Weather Statement | LIX | Ascension | 51 min |
| May 9, 7:37 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Assumption, Iberville, Saint James | 38 min |
| May 9, 8:08 PM CDT | Special Marine Warning | LIX | 52 min | |
| May 9, 8:15 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Iberville, Livingston, Saint James, Saint John the Baptist | 30 min |
| May 9, 8:41 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Livingston, Saint James, Saint John the Baptist, Tangipahoa | 34 min |
| May 9, 8:44 PM CDT | Special Marine Warning | LIX | 46 min | |
| May 9, 8:45 PM CDT | Special Weather Statement | LIX | Iberville | 45 min |
| May 9, 9:14 PM CDT | Special Weather Statement | LIX | Tangipahoa | 46 min |
| May 9, 9:30 PM CDT | Special Weather Statement | LIX | Ascension | 30 min |
| May 9, 10:06 PM CDT | Small Craft Advisory | LIX | 12 hr | |
| May 9, 10:09 PM CDT | Special Weather Statement | LIX | Iberville, West Baton Rouge | 51 min |
| May 9, 11:58 PM CDT | Areal Flood Advisory | LIX | East Baton Rouge, East Feliciana, Iberville, Livingston, Saint Helena, West Baton Rouge | 62 min |
| May 10, 12:21 AM CDT | River Flood Warning | LIX | East Baton Rouge | 67 hr |
| May 10, 12:26 AM CDT | River Flood Warning | LIX | East Baton Rouge, Livingston | 4 days |
| May 10, 12:26 AM CDT | River Flood Warning | LIX | East Baton Rouge | 5 days |
| May 10, 12:28 AM CDT | River Flood Warning | LIX | Tangipahoa | 5 days |
| May 10, 12:29 AM CDT | River Flood Warning | LIX | Saint Tammany | 4 days |
| May 10, 5:03 AM CDT | Areal Flood Advisory | LIX | East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana | 3 hr |
| May 10, 6:59 AM CDT | Special Weather Statement | LIX | Ascension, Assumption, East Baton Rouge, Iberville, Saint James, West Baton Rouge | 76 min |
| May 10, 7:36 AM CDT | River Flood Warning | LIX | Saint Tammany | 3 days |
| May 10, 7:36 AM CDT | River Flood Warning | LIX | Saint Tammany | 5 days |
| May 10, 7:36 AM CDT | River Flood Warning | LIX | Saint Tammany | 14 hr |
| May 10, 7:45 AM CDT | Special Marine Warning | LIX | 2 hr | |
| May 10, 7:58 AM CDT | Flash Flood Warning | LIX | Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Livingston and 3 more | 2 hr |
| May 10, 8:07 AM CDT | Special Weather Statement | LIX | Ascension, Assumption, Saint James, Terrebonne | 53 min |
| May 10, 8:24 AM CDT | River Flood Warning | LIX | Saint Helena | 3 days |
| May 10, 8:55 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, Assumption, Lafourche, Livingston, Saint Charles, Saint James and 2 more | 50 min |
| May 10, 9:31 AM CDT | Special Weather Statement | LIX | Lafourche, Saint Charles, Saint John the Baptist | 44 min |
| May 10, 9:39 AM CDT | Special Marine Warning | LIX | 66 min | |
| May 10, 10:05 AM CDT | Areal Flood Advisory | LIX | Ascension, East Baton Rouge, Livingston, West Baton Rouge | 55 min |
| May 10, 10:54 AM CDT | River Flood Warning | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard | 25 days |
| May 10, 11:31 AM CDT | River Flood Warning | LIX | Iberville | 37 days |
| May 10, 5:28 PM CDT | Special Marine Warning | LIX | 62 min | |
| May 9, 8:35 PM CDT | River Flood Warning | LIX | Pearl River | 5 days |
| May 10, 11:01 AM CDT | River Flood Warning | LIX | Harrison | 4 days |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.